Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 20, 2021, 12:28 PM CDT for Norman County, Polk County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 12:28 PM CDT (17:28 UTC)
- Expired
- Aug 20, 2021, 1:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.00 in
- Wind
- 50
Counties Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 68 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997
WWUS83 KFGF 201728
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
1228 PM CDT Fri Aug 20 2021
MNZ001>003-014-015-201800-
Red Lake MN-Clay MN-West Polk MN-Norman MN-East Polk MN-
1228 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern Red
Lake, north central Clay, Norman and central Polk Counties through
100 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenview, or 28 miles southeast of Grand Forks, moving north at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Greenview around 1230 PM CDT.
Harold around 1240 PM CDT.
Other locations in the path of this storm include Crookston and
Euclid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4710 9653 4755 9674 4805 9674 4798 9654
4769 9619 4735 9606 4728 9607
TIME...MOT...LOC 1728Z 185DEG 35KT 4760 9665
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 20, 10:03 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 20, 10:03 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1003 AM CDT Fri Aug 20 2021 .UPDATE... Issued at 1003 AM CDT Fri Aug 20 2021 First round of showers and thunderstorms moving through the central and northern Red River Valley, with additional showers out in the Devils Lake Basin. Some stronger cells with gusts to around 50 mph and heavy downpours possible with this first round. Next round of thunderstorms will depend on how much clearing we get behind the first. It does seem there will be some clouds lingering, but there is a clear area moving through eastern SD towards our southwestern counties. In addition, the juicy airmass has brought ML CAPE already to 1000 J/kg, and conditions are expected to destabilize further. There continues to be the potential for severe later on this afternoon and evening as the main trough moves out into the CWA. UPDATE Issued at 710 AM CDT Fri Aug 20 2021 Thunderstorms from NE SD moving north as anticipated into SE ND and these will move northward thru the RRV thru the morning with additional thunderstorm activity moving north from Jamestown to Devils Lake. This is all as expected. Will still need to watch in case a strong storm can develop with hail potential thru the early afternoon. Southerly 850 mb jet of 40 kts feeding the deeper moisture northward. No change to thinking in regards to severe/heavy rain threats. DSS packet sent out. && .SHORT TERM...(Today through Saturday) Issued at 317 AM CDT Fri Aug 20 2021 Impacts into this evening will be thunderstorms and accompanied pockets of very heavy rain and severe weather. Not a lot as changed in the past 12 to 24 hours in terms of forecast messaging. Models are locked in on track of sfc/500 mb low but as to be expected vary a bit in regards to t-storm cluster tracks and development of squall line late today. 500 mb low in Wyoming with south to north flow of deep layer moisture northward into central ND. This moisture with PWATS up to 2 inches will move into E ND/RRV today with clusters of thunderstorms moving north. Locally heavy rainfall from these storms are expected but cores are quite small so it will be localized. As the 500 mb low and accompanied sfc low moves northeast toward central ND by 00z Sat, a negatively tiled short wave trough will move around the low and northeast through the fcst area late afternoon and early evening. A surface boundary which is near a Warroad to Thief River Falls to Mayville to Jamestown line will move a bit north ahead of this feature and expected to be from just west of Roseau to just north of Grand Forks to near Cooperstown line. South and east of this boundary temps will warm in the upper 70s to mid 80s despite cloud cover and dew pts will remain near 70. MU CAPE values of 1000-1500 j/kg possible in warm sector. The expectation is that as the short wave trough moves northeast a line of storms will form mid afternoon from mid RRV thru Fargo south along SD/MN border region and then quickly race east and northeast. It is with this line of storms that a period of severe weather is anticipated. Fcst soundings suggest best low level shear is near the sfc boundary or just north in far NW MN and nrn RRV but this area also lower instability. Better instability and actually a bit better 0-6km bulk shear is over the area from Fargo southward by 22z. Expectation is that a QLCS will form and race northeast and east with a relatively short period of severe weather threats including damaging wind gusts and possibly a tornado or two from the mid and south RRV eastward. Some guidance suggest better TOR parameters however closer to boundary in NW MN. PWATS up to 2 inches, so extremely moist atmosphere and storms while fast moving will likely have very high rainfall rates which could lead to flash flooding. Focus of this could be in a region near the RRV and east into parts of MN as the storms form. The storms do look to diminish by 06z as they race east out of our forecast area. Dry slot works quickly into SE ND mid to late aftn, and works northeast from there behind the line. So rain chances will end pretty quickly this evening in many areas. DVL basin and esp Towner county will be on the eastern edge of a deformation heavy rain zone closer to the 500 mb low. Heavy rainfall from more stratiform rain anticipated in the def zone, which looks to be more in central and north central ND. Saturday look windy and cool with gusts to 35 kts or higher esp in northeastern ND. .LONG TERM...(Saturday night through Thursday) Issued at 317 AM CDT Fri Aug 20 2021 Overview... A few chances for rain will be possible across the long term as a cooler and more active weather pattern persists. The first opportunity for rain and maybe a few storms will arrive on Sunday as a quick moving system moves through the area. Tuesday will also see another chance for rain, but there is much more variability with this system at this time. End of the weekend into next week... The underlying conditions across the long term are expected to favor cooler, below normal temperatures. This is supported by 850 hPa temperatures generally in the teens and low relative H5 heights as well. The main question mark for Sunday will be the magnitude of return flow into the area. Current forecasted highs in the upper 60s to mid 70s are anticipated with forecasted dewpoint temperatures recovering into the low 60s. A resultant narrow corridor of instability in conjunction with ample shear may be supportive of a few strong thunderstorms Sunday afternoon into the evening. Otherwise, rain showers will be the most likely mode of precipitation. Rainfall totals, as a result, will vary spatially and be locally higher with any thunderstorms that may develop. Current ensemble guidance is indicating a 70 to 80% chance for rainfall accumulations greater than or equal to 0.1" across eastern North Dakota and into northwestern Minnesota. The unsettled weather pattern is likely to persist into the week ahead. Southwesterly flow aloft will continue to steer any embedded shortwave systems in the general direction of the northern Plains as a result. The next prospective shortwave and attendant rainfall chance is then progged to arrive on Tuesday. This looks to be a much weaker wave with less upper level support and moisture return as the Sunday system. Thus, impacts look to be on the lower end at this time, but will continue to monitor this system moving forward. Otherwise, cool, below normal high temperatures in the 60s to 70s are expected to be a mainstay throughout the remainder of the long term period. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 710 AM CDT Fri Aug 20 2021 A highly variable period coming up due to thunderstorms moving through the area. This will bring varied flying conditions due to vsby and ceiling changes. Storm threat exists tonight. DVL area to be in MVFR cigs and showers/t-storms into tonight, with gusty NW winds overnight. NW winds spread over all areas early Saturday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Riddle LONG TERM...Rick AVIATION...Riddle
Hazardous weather outlook, Aug 20, 6:52 AM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 652 AM CDT Fri Aug 20 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 652 AM CDT Fri Aug 20 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will increase in coverage through the morning and early afternoon. A strong storm is possible with threat for small hail. Mid to late afternoon through early evening will see a line of thunderstorms develop to our southwest and move through the area. These storms will be capable of producing damaging winds. There remains the possibility of a tornado along the line of storms. The main risk area for severe storms is south of Highway 2 and east of I-29. Heavy rain threat does exist for all locations, as the storms will be capable of producing high rates of rainfall in a short time. This may enhance flash flood risk, especially in urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms Sunday afternoon and evening. Isolated severe storm is possible in southeastern North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today. dtr
In the hours before
Special weather statement, Aug 20, 9:47 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
947 AM CDT Fri Aug 20 2021
MNZ001-007-008-013>015-NDZ016-027-201515-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-
West Marshall MN-East Polk MN-Eastern Walsh County ND-Grand Forks ND-
947 AM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of Marshall, western
Red Lake, northwestern Polk, Pennington, central Grand Forks and
eastern Walsh Counties through 1015 AM CDT...
At 946 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sherack, or 9 miles northeast of Grand Forks, moving north at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Sherack around 950 AM CDT.
Tabor around 955 AM CDT.
March, Warren and Alvarado around 1005 AM CDT.
Other locations in the path of this storm include Argyle.
This includes Interstate 29 between mile markers 132 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4767 9625 4786 9748 4854 9773 4854 9640
4823 9572
TIME...MOT...LOC 1446Z 181DEG 42KT 4798 9688
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJLocal storm report, Aug 20, 10:49 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1049 AM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM HEAVY RAIN 2 S OBERON 47.89N 99.21W
08/20/2021 M1.40 INCH BENSON ND PUBLIC
SOCIAL MEDIA REPORT.
&&Special weather statement, Aug 20, 11:12 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1112 AM CDT Fri Aug 20 2021
MNZ002-003-NDZ039-053-201645-
Clay MN-Norman MN-Richland ND-Cass ND-
1112 AM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of western Clay,
southwestern Norman, Cass and northwestern Richland Counties through
1145 AM CDT...
At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Fargo, or 8 miles west of Fargo, moving north at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
West Fargo and Mapleton around 1115 AM CDT.
Reile's Acres and Fargo around 1120 AM CDT.
Prosper, Harwood and Brooktree Park around 1125 AM CDT.
Argusville around 1130 AM CDT.
Other locations in the path of this storm include Georgetown.
This includes the following highways...
Interstate 29 between mile markers 41 and 92.
Interstate 94 in North Dakota between mile markers 326 and 352.
Interstate 94 in Minnesota between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4655 9727 4663 9728 4663 9729 4724 9741
4723 9629 4663 9671 4663 9679 4661 9677
4660 9677 4659 9675 4659 9676 4658 9675
4651 9679
TIME...MOT...LOC 1612Z 186DEG 44KT 4684 9699
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Aug 20, 12:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1228 PM CDT Fri Aug 20 2021
MNZ001>003-014-015-201800-
Red Lake MN-Clay MN-West Polk MN-Norman MN-East Polk MN-
1228 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern Red
Lake, north central Clay, Norman and central Polk Counties through
100 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenview, or 28 miles southeast of Grand Forks, moving north at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Greenview around 1230 PM CDT.
Harold around 1240 PM CDT.
Other locations in the path of this storm include Crookston and
Euclid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4710 9653 4755 9674 4805 9674 4798 9654
4769 9619 4735 9606 4728 9607
TIME...MOT...LOC 1728Z 185DEG 35KT 4760 9665
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:47 AM CDT | Special Weather Statement | FGF | Grand Forks | 28 min |
| Aug 20, 11:04 AM CDT | Areal Flood Advisory | FGF | Grand Forks | 4 hr |
| Aug 20, 11:12 AM CDT | Special Weather Statement | FGF | Cass | 33 min |
| Aug 20, 2:43 PM CDT | Tornado Warning | FGF | Barnes, Cass | 47 min |
| Aug 20, 3:24 PM CDT | Special Weather Statement | FGF | Cass | 36 min |
| Aug 20, 3:49 PM CDT | Special Weather Statement | FGF | Griggs | 56 min |
| Aug 20, 4:00 PM CDT | Special Weather Statement | FGF | Traill | 60 min |
| Aug 20, 4:11 PM CDT | Tornado Warning | FGF | Barnes, Griggs, Steele | 49 min |
| Aug 20, 4:13 PM CDT | Tornado Warning | FGF | Cass, Traill | 47 min |
| Aug 20, 4:49 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 26 min |
| Aug 20, 4:51 PM CDT | Special Weather Statement | FGF | Steele | 54 min |
| Aug 20, 5:11 PM CDT | Special Weather Statement | FGF | Ramsey | 49 min |
| Aug 20, 5:13 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 39 min |
| Aug 20, 6:24 PM CDT | Special Weather Statement | FGF | Walsh | 51 min |
| Aug 20, 1:02 PM CDT | Special Weather Statement | FGF | Pennington, Red Lake | 28 min |
| Aug 20, 1:09 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 51 min |
| Aug 20, 1:53 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington | 67 min |
| Aug 20, 2:00 PM CDT | Special Weather Statement | FGF | Roseau | 60 min |
| Aug 20, 2:52 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 53 min |
| Aug 20, 3:31 PM CDT | Special Weather Statement | FGF | Grant | 59 min |
| Aug 20, 4:12 PM CDT | Special Weather Statement | FGF | Wadena | 33 min |
| Aug 20, 4:19 PM CDT | Special Weather Statement | FGF | Beltrami | 26 min |
| Aug 20, 4:20 PM CDT | Special Weather Statement | FGF | Beltrami | 25 min |
| Aug 20, 4:22 PM CDT | Special Weather Statement | FGF | Clay | 53 min |
| Aug 20, 4:43 PM CDT | Special Weather Statement | FGF | Beltrami | 32 min |
| Aug 20, 5:07 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 38 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.